header print

Is It Dementia or 'Medication Fog'?

 As we age, the list of medications we have to take on the daily to maintain a healthy and active life begins to lengthen. At the same time, the ability of the body to compensate for the side effects of these medications decreases with age, and some medications may start making us more confused, drowsy and apathetic - a side effect known by the name ‘medication fog’.
The problem is that many patients, caregivers, and even doctors can overlook the probability of medication fog, and tend to link the above-mentioned symptoms with a neurodegenerative disease that exhibits identical symptoms - dementia. To learn more about medication fog and how to distinguish it from dementia, continue reading.

What Is Medication Fog?

Medication Fog man holding several packets of pills

Many common medications have an anticholinergic effect on the brain, meaning that they reduce or interfere with the way our nerves function. When we’re young, our nerve cells are capable of compensating for those effects, and so we don’t feel like our brain is essentially “slowing down”, but with age, we notice the effect of medication on our cognitive health more and more.

Several of these medications, even those we could previously take, can manifest themselves in the following symptoms:

  • Difficulty concentrating
  • Dizziness
  • Confusion
  • Drowsiness.

These side effects together create the medication fog.

Unfortunately, with age, one’s risk of dementia also increases, and many cases of medication side effects end up being misdiagnosed as dementia. Note that some of these medications can also worsen dementia symptoms in those who do suffer from the condition. 

Medication Fog woman drinking medication
As you may imagine, pinpointing “medication fog” can be difficult, especially if you’re on several medications already. And most seniors are. The average American senior between the age of 65 and 69 takes 14 different prescription medications, and this number rises to 18 in the age range of 80-84. These statistics are very similar in other countries, and it makes sense because many older adults are in dire need of daily medication. However, with such a high number of pills and other treatments one needs to take daily, it becomes increasingly difficult to track the side effects of each medication.
Still, there are ways you and your doctor will be able to distinguish medication fog from dementia. To do so, ask yourself the following questions:
1. Did you start feeling worse once you started a new prescription medication or increased the dose of a medication you're used to taking?
2. Are your symptoms more pronounced shortly after you've taken an over-the-counter medicine, such as a painkiller or allergy medication?
3. Does a specific combination of medications you take on a specific day make you feel worse than usual? 
If you answered 'Yes' to any of these questions, medications may be the cause of your cognitive symptoms. Consider discussing a specific medication or a combination of medications (even if they're over-the-counter) with your doctor. They will be able to help you replace the medication in question or adjust the dosage to make you feel better.

Which Medications Are Capable of Causing Medication Fog?

Medication Fog different pills
Anticholinergic drugs (those that treat an overactive bladder, lung issues, excessive sweating, etc.) are the main culprit behind medication fog, according to the recently updated list of such medications by the American Geriatrics Society, but many other meds, even those available over-the-counter and nutritional supplements can cause this side effect. These medications include:
  • Painkillers
  • Sleep medications
  • Antidepressants
  • Antihistamines and allergy medications
  • Muscle relaxants
  • Stomach acid treatments, and others.

​To access a certain drug's capacity to affect your cognitive health, you can look at the listed side effects of the medication on the leaflet that comes with the medicine or search for the information on medical apps and websites. You can also discuss the question with your doctor: simply compile a list of the meds you're currently taking (including OTC medications and supplements) and tell your doctor about the symptoms you're experiencing. Chances are that adjusting the dosage or replacing some medication could improve your cognitive health and decrease the symptoms of medication fog.

Next Post
Sign Up for Free Daily Posts!